Osteoporosis Management Following Teriparatide Therapy For Vertebral Fractures: Are Patients On Correct Maintenance Therapy?

Dear Editor,
Teriparatide is used as a daily subcutaneous therapy for severely osteoporotic patients, with therapy duration of 18 to 24 months. It functions as an anabolic agent, and demonstrates increases in cortical thickness and reduces fracture risk. In addition, studies such as Mastaglia SR et al have shown its benefit to accelerate the healing of atypical fractures associated with long-term alendronate therapy1. For the benefits of teriparatide to be sustained anti-reabsorbative therapy, in combination with calcium/vitamin D supplementation, should be initiated/restarted long-term after teiparatide therapy. Little data exists surrounding patients use of anti-reabsorbative therapy and/or calcium/vitamin D supplementation post-teriparatide and therefore we have explored this area.

All patients prescribed teriparatide therapy from 2009 to 2012 at our Rheumatology out-patients clinics were identified from departmental prescription records. Contact information was identified from local hospital databases and patients were sent a pre-study letter outlining the nature of the study and the questions. This was followed by a telephone call, within two weeks, from the investigators. Three telephone attempts were made to contact participants after which they were excluded from the study. Participants were asked to list their current medications, background diagnoses and if they sustained a fracture since completing teriparatide therapy. Ethical approval was granted from the Clinical Research Ethics Committee, University College Cork.

We noted that 113 patients were identified from records. Forty-two patients were subsequently contacted and consented to participate in the study, 16 were deceased and 55 were uncontactable despite three attempts. Of the 42 enrolled, 45.2% (n=19) were no longer on a calcium or vitamin D supplementation and 57.1% (n=24) were no longer on an anti-reabsorbative, despite it being prescribed at their post-teriparatide Rheumatology assessment prior to discharge to GP care. Three fractures were experienced post-teriparatide: two hip and one humerus fractures. All fractures were in those not taking an anti-reabsorbative therapy.

From our small research cohort we have concluded that despite being prescribed an anti-reabsorbative osteoporosis medication and calcium/Vitamin D supplementation on completion of teriparatide therapy there was a significant number of patients who no longer took these medications. The reasons for discontinuation are undocumented. This leaves them exposed to a submaximal benefit from therapy and an increased future fracture risk. This care-gap needs to be tackled and treating physicians need to be cognisant of these potential risks.

M B. O’Connor*1,2,3, U Bond1, M J. Phelan1,2.

1. The Department of Rheumatology, South Infirmary Victoria University Hospital, Cork, Ireland.
2. The Department of Medicine, Mercy University Hospital, Cork, Ireland.
3. The School of Medicine, University College Cork, Cork, Ireland.

Correspondence
Dr. Mortimer B. O’Connor, Department of Rheumatology, South Infirmary Victoria University Hospital, Old Blackrock Road, Cork.
Email: mortimeroconnor@gmail.com
Telephone: 021 4926100

References
1. Mastaglia SR, Aguilar G, Oliveri B Teriparatide for the rapid resolution of delayed healing of atypical fractures associated with long-term bisphosphonate use.

(P724)

image_pdfimage_print